My feed
Premium

Please
or
to access all these features

Mumsnet doesn't verify the qualifications of users. If you have medical concerns, please consult a healthcare professional.

Autoimmune disease

Starting Levothyroxine - will I become thin and energetic?

53 replies

Idlikeasize8please · 12/02/2023 16:11

I was picked up having high TPO antibodies about 10 years ago following an MOT and strong family history.

I have haf my tsh and t4 checked every year or so since.

About 6 months ago my tsh was 8 and t4 12. GP said to watch and wait with repeat bloods a bit sooner. I had no symptoms except for a bit of tiredness.

The last few weeks I've been really really tired so rang the GP who has just prescribed levothyroxine 50mgs so I'll pick up and start on Monday.

I'm lying on the sofa again still in my coat and 2 blankets, feeling weary and cold and I'm fantasising that in a few weeks that I'll lose 2 stone and be bouncing around the house as if I were 23.

Please let me know that this will be true? 😁

OP posts:
AlotIsntAWord · 12/02/2023 16:14

I was cold, tired and had ballooned in weight, despite eating little and exercising as much as I could.

I quickly got down to my pre illness weight once I started on the thyroxine and regained my old energy. I hope you feel better soon.

KangarooKenny · 12/02/2023 16:32

I didn’t lose any weight.

ItsAnOrgasmNotAFabergeEgg · 12/02/2023 16:37

It seems to work better for some than others. I took it for about 20 years and never got thin or energetic! The only thing that worked for me to lose weight was divorce - I think I thrive on stress tbh!

But I have read that Adrenal function can go hand in hand with thyroid issues so maybe heightened cortisol and adrenaline helps me to function better?!

However I have friends who are also on thyroxine who are a decent weight and go running etc. I eat a lot of sugar and crap which doesn’t help. So if you have willpower and are generally healthy then you should feel a lot better soon.

JadeSeahorse · 12/02/2023 16:40

AlotIsntAWord · 12/02/2023 16:14

I was cold, tired and had ballooned in weight, despite eating little and exercising as much as I could.

I quickly got down to my pre illness weight once I started on the thyroxine and regained my old energy. I hope you feel better soon.

Exactly the same for me!

Roominmyhouse · 12/02/2023 16:40

I’ve definitely got more energy since I started thyroxine (and also B12 injections) but sadly I’m very much still struggling with my weight and always feel cold!

SOWK · 12/02/2023 16:41

No. It will get you to the point of feeling half human, but it’s nowhere near as good as having a fully functioning thyroid. Sorry.

Knittedfairies · 12/02/2023 16:46

My GP said I would feel like Superwoman when the thyroxine kicked in; I'm still waiting, ten years (ish) later.

SOWK · 12/02/2023 16:47

Your GP lied

Floralnomad · 12/02/2023 16:47

I’m on 100 mcg and it makes absolutely no difference to me at all .

Imogensmumma · 12/02/2023 16:50

Sorry no difference to me , only the B12 injection made me feel normal again but the weight is harder to move… I think age is a factor for me

Itsagrandoldteam · 12/02/2023 16:52

It has made hardly any difference to me, still tired and no weight loss. Hopefully it works better for you.

LuckyMoonstone · 12/02/2023 16:56

The scales aren’t telling me I’ve lost weight but I do feel lighter and less sluggish/weighed down since starting thyroxine (was on 50, then 75, now 100). Took about 2 and a half months to feel the effects. It’s also helped my depression, and helped a little bit with tiredness (but mainly has made me more mentally able to cope with the tiredness if you get what I mean)

purpledalmation · 12/02/2023 17:02

No. Mine was picked up on a blood test and I never had symptoms. Started on a small dose and have never seen an iota of difference before or after. Blood tests show the dose is right though.

CrunchyCarrot · 12/02/2023 17:03

Sorry, it's very unlikely that it will! It did nothing for me at all. It's not the active hormone anyway, it's the storage form and your body needs to convert it into T3, the active form. How well your body does this varies with genetics and the rest of your health.

Spidey66 · 12/02/2023 17:05

It's made bugger all difference to my weight or energy levels unfortunately.

MrsPutnamNaomiDarling · 12/02/2023 17:07

I lost weight and got my energy back so there is hope, OP.

ErrolTheDragon · 12/02/2023 17:07

I felt better once I started it, I'd been feeling somewhat depressed. This was about 7 years ago when I was 55 so it's a bit hard to know what changes were due to hypothyroidism and what due to menopause.

I'm a bit overweight but I've walked 14 km today, not bad for my age I reckon.

ClearMoth · 12/02/2023 17:08

My husband had a very severely underactive thyroid, he's been taking levothyroxine for a couple of years now and I don't notice any difference in his weight. It did seem to reduce his legs kicking/jerking at night (periodic limb movement disorder) though that may have been coincidence.

Idlikeasize8please · 12/02/2023 17:08

Ah Pah! I'm going on holiday with friends soon and was hoping to get a bikini body with no effort.....

I am actually OK. I can keep going in work - it's really full on and busy. My caffeine intake has gone right up so perhaps I'm self medicating with it.

However, when I get home - I just want to lie on the sofa and I'm struggling getting up in the morning.

I've put about 7 pounds on when I already had a stone to lose 🙄

OP posts:
ErrolTheDragon · 12/02/2023 17:10

Well.... you'll almost certainly be better off taking it than if you didn't!
Be aware it's got a long half-life so it takes a week or two for your levels to build up.

Baldieheid · 12/02/2023 17:13

Did nothing for me except eliminate the utter dragging exhaustion that dogged every day and made walking the length of my own body a feat of endurance.

Now I'm just fat, cold and tired all the time. It's still crap, but it's an improvement. The exhaustion has gone, but that's it.

amyboo · 12/02/2023 17:13

I second all those saying they don't feel much different. I've been on Levothyroxine for 10 years for Hashimotos.. I don't feel any difference when I'm correctly dosed or not. Always have a fuzzy head, can't seem to lose weight, feel cold (a lot!). My dose has steadily crept up over the years - now on 175 mg. I'm only 42 but have been warned I'm likely to have no thyroid left within a few years. I'm told things are actually better when you've no thyroid.... On the advice of my doctor, I'm currently trying a gluten-free diet to see if it helps me shift weight.

CoorieIn · 12/02/2023 17:19

I'm on 175mcg and I'm afraid it didn't have that effect. I've always had to work to lose weight.

I have lupus though so tiredness may be linked more to that than thyroid.

Muchtoomuchtodo · 12/02/2023 17:32

I’m on 125mcg and it didn’t have any magic effect I’m afraid. I started taking it 13 years ago.

my skin is less dry but I’m still very cold and sluggish. Weight is very, very hard to shift

SeaToSki · 12/02/2023 17:40

Some things to know

take it first thing in the morning on an empty stomach and then dont eat or drink anything for an hour. Its really bad at being absorbed and if there is anything else in your stomach, the thyroxine will be blocked from being absorbed. I set my alarm for an hour early, have the pills and water on my bedside table, wake, take it and go back to sleep for an hour

take selenium supplements too as they help convert it to the form your body uses

if you take steroids, they will likely block the action, so you might need more

you do get a quick hit from it, but then there is a 6 week half life, so you wont know what the full effect is for about 6 weeks

you may need to take more, so if your symptoms dont resolve in 6 weeks go back to get your levels checked

as you are now taking daily pills, try adding vit d and magnesium, most people are deficient in both and both help with tiredness too. Just dont take them with your thyroxine…see point above!

Please create an account

To comment on this thread you need to create a Mumsnet account.